Texas, 2019Flash Flood and Hail in Texas, April 22 to 23, 2019
April 22 to 23, 2019 · NWS MAF · 2 events in 2 counties and zones
An upper level low pressure was over Arizona and a cold front was across the northern Permian Basin and southeast New Mexico. This provided lift across the area, and there was good moisture and instability in place.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure was over Arizona and a cold front was across the northern Permian Basin and southeast New Mexico. This provided lift across the area, and there was good moisture and instability in place. These conditions resulted in hail and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 22, 6:00 PM CST, 58 minutes earlier.
Area forecast discussion, Apr 22, 6:00 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
700 PM CDT Mon Apr 22 2019
.UPDATE...
Severe thunderstorm watch #94 issued for most of the northern PB
until 2 AM.
&&
.AVIATION...
MVFR CIGS are expected to be fairly widespread tonight even
outside of TSRA expected at CNM/HOB late and have included TEMPO
TSRA there between 04Z-08Z. Brief window for IFR CIGS after 09Z at
MAF.
&&
.PREV DISCUSSION... /issued 151 PM CDT Mon Apr 22 2019/
DISCUSSION...
Upper pattern has a cut off low drifting southward across AZ today
then wobbling east Tuesday before passing over the area Wednesday.
High pressure builds in behind it Thursday with the ridge continuing
through the weekend with mild wx expected. The next upper trough
moves ashore CA coast Sunday.
Abundant cloud cover has kept temps down today with 18z readings
generally in the 70s. A cold front that has sagged into our
northern counties today is expected to hang up or may even lift
northward before blowing through the area Tuesday. Wednesday will
remain chilly with temps in the 60s... conditions return to near
normal Thursday with readings around 80... highs climb back into the
90s Saturday.
Storm chances have returned to the forecast this afternoon through
Wednesday night as upper trough approaches. Low level moisture is on
the increase with dewpts ranging from the 30s west to the lower 60s
east. Various models have different solutions for qpf tonight but
most likely looking is for storms moving across SE NM and out of the
area with only lighter precip elsewhere. Some of these storms could
be strong to severe... latest SPC has a slight chance for the
northern CWA for dy1. Better chance for rain looks to be late
Tuesday and Tuesday night along and behind the front... latest dy2
has much of the area in slight now. Actual guidance/qpf for Tuesday
daytime down... expect best chance will be late. Have lowered rain
chances Tuesday and raised them Tuesday night. Rain chances remain
good for Wednesday. Will address severe threat in HWO.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 59 74 51 63 / 40 50 80 60
Carlsbad 55 76 52 68 / 60 40 60 50
Dryden 63 84 63 71 / 10 30 70 60
Fort Stockton 60 79 53 68 / 20 30 70 60
Guadalupe Pass 51 69 41 60 / 50 30 60 50
Hobbs 54 65 47 62 / 60 50 60 50
Marfa 46 77 42 62 / 20 20 60 60
Midland Intl Airport 60 77 51 65 / 40 50 70 60
Odessa 59 77 51 64 / 40 50 70 60
Wink 58 80 52 68 / 40 40 70 60
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Apr 22, 12:50 PM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
150 PM CDT Mon Apr 22 2019
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
150 PM CDT Mon Apr 22 2019 /1250 PM MDT Mon Apr 22 2019/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
There is a marginal to slight risk of severe thunderstorms late this
afternoon into tonight from southeastern New Mexico and the Upper
Trans Pecos into the Permian Basin. Large hail and strong winds will
be the main threats though an isolated tornado will also be
possible. Heavy rain in any storms will also create a localized flash
flood threat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a marginal to slight risk of severe thunderstorms on Tuesday
for southeast New Mexico and West Texas. Large hail and strong winds will
be the main threats though an isolated tornado will also be possible.
Heavy rain in any storms will also create a localized flash flood
threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this evening into tonight.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Apr 22, 5:16 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
616 PM CDT Mon Apr 22 2019
TXZ045-222345-
Gaines TX-
616 PM CDT Mon Apr 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GAINES COUNTY UNTIL 645
PM CDT...
At 615 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gaines County Airport, or near Seminole, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Seminole, Seagraves, Gaines County Airport, Loop, Gaines County Park
and McKenzie Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3253 10270 3267 10280 3294 10277 3294 10241
3277 10234 3258 10228
TIME...MOT...LOC 2315Z 240DEG 49KT 3264 10266
12Local storm report, Apr 22, 6:57 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
757 PM CDT MON APR 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 1 N FAIRVIEW 32.37N 101.52W
04/22/2019 E0.50 INCH Howard TX EMERGENCY MNGR
PEA TO MARBLE SIZED HAIL 6 INCHES DEEP COVERING THE
HIGHWAY AT FM 1429 AND HIGHWAY 180 IN GAINES COUNTY.
&&
MARISSA.PAZOSFlash Flood, Gaines
- When
- April 22, 6:58 PM CST to 8:00 PM CST
- Where
- Gaines County, 1.24 mi ESE of Seminole to 1.33 mi ESE of Seminole
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.713, -102.631
Heavy rain fell across Gaines County and produced flash flooding east of Seminole. There was water up to the door on vehicles east of Seminole along Highway 180. No damage was reported with this event.
Hail, Andrews
- When
- April 23, 12:42 AM CST to 12:47 AM CST
- Where
- Andrews County, Andrews
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.320, -102.550
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Texas, April 22, 2019$50,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Iowa, April 22, 20191 in hail · 15 events
- Tornado and Flash Flood in Texas, April 22 to 24, 20192.5 in hail · 13 events
- Flooding and Damaging Winds in Oklahoma, April 22 to 23, 2019$15,000 · 56 kt wind · 4 events
- Flash Flood and Hail in Illinois, April 22, 20191 in hail · 5 events
- Tornado and Lightning Strike in California, April 22, 2019$100 · 3 events
- Hail in New Mexico, April 22, 20191.75 in hail · 3 events
- Tornado and Damaging Wind in Texas, April 22, 2019EF0 · 2 events
- Flood in Maine, April 22 to 24, 20191 event
- Winter Storm in Colorado, April 22 to 23, 20191 event
- Hail in Illinois, April 22, 20191.25 in hail · 1 event
- Heavy Snow in New Mexico, April 22 to 23, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812274, 812291.